As Jen Morrow sat in her doctor's examining room, she eyed his scale in the corner with a mix of hope and dread. For the previous four months, the 38-year-old Los Angeles film producer had taken the mood stabilizer lithium to treat an onslaught of depression and suicidal thoughts so intense that she'd requested a leave of absence from her job for treatment. Immediately after starting the drug, she couldn't help but notice a huge change in her appetite: "I was ravenous," she says. "I went from afternoon snacks of a few almonds to downing enormous sandwiches." After two weeks, her eating habits returned to normal, and Morrow no longer felt suicidal. But when she tried to pull on her favorite pair of Elizabeth and James jeans, she found that she could barely button them. Maybe it's just a transitional period, she thought. Morrow didn't want to quit lithium — she'd just begun to feel its effects on her mood — so she resolved to be healthier than she'd ever been in her life, hitting the gym for hours at a time and eating only non-processed food. In the meantime, she bought a few pairs of jeans three sizes larger than usual and avoided stepping on the scale at all costs.

But here she was in the doctor's office for her annual physical, wearing nothing under her paper gown, feeling her extra pounds like an anchor around her midsection. When the nurse finally came in to weigh her, she set the first plate at the 100-pound mark. Farther and farther to the right the nurse slid the plate, "way past what I'd assumed my maximum weight could be," says Morrow. In just a few months, she'd put on more than 20 pounds. "I was devastated," she says. "And I decided then and there that I couldn't live like that anymore." Her doctor weaned her off lithium, replacing it with an alternate medication.

WITH ONE IN FOUR women taking a mood-disorder drug at some point in their lives, the stigma around mental-health meds has lessened dramatically (the question these days isn't who's on an antidepressant, but who isn't). Even in the Oscar-nominated Silver Linings Playbook, in which Bradley Cooper and Jennifer Lawrence's characters bond over all the meds they've tried, Cooper's Pat complains that his meds make him bloated. While there areno hard data about how many people will gain weight on mood meds, experts generally estimate around 25 percent. "I see patients at least once a week who have gained weight due to their medication," says Dr. Jennifer Payne, a psychiatrist at Johns Hopkins. "I recently put someone on Zoloft, and it was really helping with her depression. But she wasn't happy with the weight gain, so we switched to another medication. Then we had to quit that one because it made her really anxious. It's frustrating for both the patient and the doctor." (According to Pfizer, the makers of Zoloft, patients have reported both increases and decreases in weight.)

While it's unclear exactly why antidepressants, antipsychotics, and mood stabilizers can lead to weight gain, says Payne, doctors surmise it's connected to the patient's brain chemistry and the ways the medications affect an individual's chemical receptors. A patient's appetite can increase simply because the depression has lifted; a woman can think she's packed on the pounds when in fact she's just returning to a healthy weight, because depression can lead to drastic weight loss. Whatever the reason, Judith Wurtman, Ph.D., coauthor of the The Serotonin Power Diet, says that on average patients can gain anywhere from 20 to 100 pounds.

Some women are just fine with pill-induced padding if it means a change in their mood. Maria Andrews, a 36-year-old art historian in New York City, didn't mind the 15 pounds she'd put on after starting Lexapro for her depression so long as it meant she could finally feel stable after a particularly disastrous year. "Before I went on Lexapro in 2004, a commercial for the Marines could jump-start a crying jag," she says. "I'd lost my job and I'd gone through a breakup. The Lexapro started to even me out." She went up four dress sizes, sure, but "I totally didn't care. I no longer wanted to sob when I saw old ladies sitting alone on park benches. I'd rather be fat and happy than skinny and sad," she says. (Forest Laboratories, the makers of Lexapro, couldn't be reached for comment.) So much so that she didn't bother discussing it with her doctor. "I liked all my new curves," she stresses. (So did the hot photographer she started dating after landing a new job.)

Payne wishes more patients could take Andrews' attitude. "Many women could stand to gain a few pounds, which are of small consequence compared with the risk of untreated depression," she says — although, Wurtman notes, untreated sudden weight gain is dangerous, especially if you have diabetes, an underlying heart disease, or high cholesterol. These drugs do help most patients, which is vital to keep in mind: Depression, says Payne, "isn't something to fool around with." (According to the National Institute of Mental Health, 90 percent of suicide victims suffered from depression and other mental disorders.)

Rachel McKee, a 38-year-old child- hood social worker in Albany, New York, found herself on the extreme end of the weight gain spectrum. "I've struggled with low-grade depression my whole life; my parents always called me 'serotonin deficient,'" she says. Convinced that she could cope without medication, she focused on exercise and talk therapy. But four years ago, she began to experience unexplained aches and pains. "I'd read that body pain could be a symptom of depression," she says. "It got so bad that I finally agreed to my doctor's suggestion that I try Cymbalta. He said it would be a 'one-two punch' for both." McKee didn't notice muchof a difference with either, but within two months she started to put on weight, and after four months, she was shopping for pants in the men's department. "I didn't want to face the reality that I was going up in women's sizes," she explains.

Before taking Cymbalta, McKee could easily lose the 1 or 2 pounds she might gain every once in a while. But after starting the drug, she'd put on 8 or 9 pounds a week, "and I wasn't able to work it off," she says. "I'd get more depressed about that, and it just spiraled out of control." Within a year, she'd gained 70 — 70! — pounds.

"I tried all kinds of crazy diets," recalls McKee. "The weight still never budged, so I'd give up and eat more." She didn't blame Cymbalta; it was her fault, she thought, for not sticking to one eating plan. "I used to love going to happy hour with friends, but I started spending all my time watching television on the couch, numbing my brain with food," she says. "I didn't want people to see me and think, Wow, she got fat." After about two years, it finally dawned on her that the drug might be the culprit. She quit cold turkey — something doctors warn strongly against — "because going to the doctor meant getting weighed in front of someone." Within a few weeks, McKee's portion control and high-fiber, low-fat diet began working again, and her physical pain was gone. "Once I felt better about my body," she says, "I had it in me to fight my depression in all the non-pharmaceutical ways I used to." Three years later, she's lost nearly all the added weight.

BIG PHARMA DOESN'T seem too concerned about the weight gain issues patients experience while on their medications, says Wurtman: "The drug companies aren't talking about weight gain at all, nor have they conducted research to figure out the best way to prevent it." Sonja Popp-Stahly, the communications manager from Lilly Bio-Medicines, the makers of Cymbalta, agrees: "Lilly does not have specific materials directed toward patients who experience changes in their weight," she says. "The Cymbalta website and patient materials instruct patients to talk to their physician if they have questions or concerns with their medication."

But many women, like McKee, don't feel like they can easily go back to their doctors. Maybe they're not convinced that the meds are helping more than they're hurting. Maybe it's simply too hard to get an appointment, or they're getting a prescription from a general practitioner who can spend only a few minutes with them and isn't aware of the nuances of each medication. (One 37-year-old Austin, Texas-based writer admits that her doctor has prescribed her numerous antidepressants over the years, and if weight gain is listed as a side effect, she just won't fill the prescription.) Whatever the patient-doctor communication breakdown, psychiatrists themselves need to do more to address these concerns, says Wurtman. "We need to create support groups for our patients who are gaining weight," she says. "No one wants to join a diet community and stand up in front of everyone and say, 'I'm fat because I'm treating my bipolar disorder.'" If a drug has caused you to gain weight, make it a priority to talk to your doctor, stat. "Most will switch medications or give specific advice tailored to each situation," says Payne. "Patients want to feel more stable without changing their figure. Doctors want that, too."

"Many women could stand to gain a few pounds, which are of small consequence compared with the risk of untreated depression."

What Do You Think?